Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Hastings, NE

May 24, 2020Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2020, 12:31 AM CDT for Greeley County, Valley County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 12:31 AM CDT (05:31 UTC)
Expired
May 24, 2020, 1:15 AM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Greeley County, NE, Valley County, NE

The radar

The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:15 AM CDTTSTM WND GST 50Arcadia, NEESTIMATED 50 MPH WINDS AND DIME SIZE HAIL.
May 24, 1:24 AM CDTTSTM WND GST 54Ord Airport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KGID 240531
SVRGID
NEC077-175-240615-
/O.NEW.KGID.SV.W.0009.200524T0531Z-200524T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1231 AM CDT Sun May 24 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greeley County in central Nebraska...
  Valley County in central Nebraska...

* Until 115 AM CDT.

* At 1230 AM CDT, severe thunderstorms were located along a line
  extending from near Burwell to 6 miles east of Comstock to 7 miles
  east of Weissert, moving northeast at 55 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Ord, Arcadia, North Loup, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9861 4145 9876 4139 9913 4140 9921
      4174 9921
TIME...MOT...LOC 0530Z 241DEG 48KT 4178 9918 4159 9913 4143 9932 

HAIL...1.75IN
WIND...70MPH
 
$$

Pfannkuch
1 follow-up statement
869 
WWUS53 KGID 240552
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1252 AM CDT Sun May 24 2020

NEC077-175-240615-
/O.CON.KGID.SV.W.0009.000000T0000Z-200524T0615Z/
Greeley NE-Valley NE-
1252 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN GREELEY AND VALLEY COUNTIES...

At 1251 AM CDT, severe thunderstorms were located along a line
extending from near Burwell to 6 miles southwest of Ord to 6 miles
west of Arcadia, moving east at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Ord, Arcadia, North Loup, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9861 4145 9876 4139 9913 4140 9921
      4174 9921
TIME...MOT...LOC 0551Z 261DEG 16KT 4176 9910 4156 9904 4141 9925 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:12 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 23, 7:12 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
712 PM CDT Sat May 23 2020

...Aviation Update...

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat May 23 2020

A front near the panhandle of Nebraska is expected to make its way
east and across parts of the local area overnight...providing a
trigger for potentially severe convection mainly north of
interstate 80. Ahead of this front...skies have cleared across
the area this afternoon...and temperatures have warmed fairly
nicely...and if a storm or two is able to develop in this
environment ahead of the anticipated front tonight...could see
some severe hail and strong wind gusts across the local area.
Model consensus initiating convection this afternoon and evening
is not great...although most guidance is at least hinting at
isolated convection...so cannot completely rule a few storms out
during the evening hours.

The better chance for convection will then come with the
anticipated front overnight. This front is expected to clip
portions of the forecast area generally along and north of
interstate 80...and with 2000-3000 J/KG of elevated CAPE...could
definitely see some pockets of severe hail reaching the size of
golf balls or possibly larger.

For Sunday...showers and thunderstorms are expected to increase in
coverage across the center of the forecast area where the
aforementioned front will be located Sunday afternoon. While
again a few severe storms will be possible (see SPC outlook)...
with the stalled out nature of this front...heavy rain will also
become a reality...with widespread rainfall totals near 1 inch
possible from Sunday afternoon through early Monday. This
rainfall...on top of already saturated soils...could result in
additional minor flooding...but thankfully it does not look quite
as wet as just 12 hours ago.

.LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat
May 23 2020

Instability will be on the decrease across the area Monday...and
while there could be a few thunderstorms around to start the
day...transitioned any remaining precipitation to showers by
afternoon. Thereafter...the pattern begins to change...and mainly
dry weather is anticipated across the local area through much of
the extended periods. This will be a result of a cut off low
developing across the southern plains and remaining stationary as
high pressure builds to its north and an omega block develops
across much of the intermountain west and extending into the local
area through the end of the work week. Model blends did keep a
very small pop in the forecast for Wednesday afternoon...but
confidence of this is not high...and will likely see that period
go dry if this pattern change continues in future model runs.
Temperature wise...seasonal temperatures are expected through the
extended periods with most locations staying in the 70s to near 80
much of the week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 711 PM CDT Sat May 23 2020

General overview:
High confidence in no worse than a low-VFR ceiling, VFR visibility
and dry conditions through at least the first 6 hours this
evening, before question marks arise later in the night/Sunday
morning as possible thunderstorm activity and potentially a
multiple-hour period of MVFR ceiling sets in. As for surface
winds, they will gradually turn from east-southeast to more "true"
southeasterly through the first 6-8 hours or so, with gust
potential commonly 15-20KT. Then, confidence in details lowers
especially during the 09-15Z time frame, as potential thunderstorm
outflow and the arrival of a slow-moving cold front muddy the
picture a bit. By the later morning and especially afternoon
hours, confidence is fairly high in modest northerly breezes
becoming established behind this boundary. Also wind-related, have
opted against a formal inclusion of low level wind shear (LLWS)
late tonight into early Monday morning for now due to some mixed
signals regarding its possible intensity, but this may need
considered with the next routine issuance.

Additional details:
- Although thunderstorm activity cannot be ruled out both slightly
  before and after, have opted to confine all "vicinity" (VCTS)
  mention to the 8-12Z time frame, as this appears most favorable.
  Of course, there is decent uncertainty regarding whether storms
  will actually impact KGRI/KEAR, as much of this activity could
  remain slightly north. IF storms move in, strong outflow winds
  would be the main convective threat. Toward the end of the
  period, have opted to refrain from introducing more storm
  chances as they appear more favored slightly southeast of the
  area and/or later into the evening.

- Confidence is only medium-at-best regarding the timing
  onset/duration of MVFR ceiling. For now, am indicating around 10
  hours of this potential (mainly 10-20Z), but thunderstorm outlow
  (or lack thereof) could greatly modulate ceiling trends during
  this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Pfannkuch
Hazardous weather outlook, May 23, 9:57 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
957 PM CDT Sat May 23 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
957 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Strong to severe thunderstorms remain possible overnight within
the outlook area, especially near and north of Interstate 80 in
Nebraska. The main threat will be from a complex of thunderstorms
moving into the area from western Nebraska after midnight.
However, more isolated activity could also develop before midnight
ahead of this larger complex. Any severe storms would be capable
of producing hail up to around golf ball size, and damaging winds
of at least 60 MPH.

In addition overnight, Flood Warnings remain in effect along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties in Nebraska. Please refer to the Warning
statements for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Flood Warnings remain in effect into Sunday or Monday along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties. Please refer to the Warning statements for more
information.

Thunderstorm chances continue through the Memorial Day weekend,
and again across parts of the local area Wednesday afternoon.
Severe thunderstorms are possible Sunday afternoon and evening,
mainly for locations along and southeast of a line extending from
Phillipsburg Kansas to Genoa Nebraska. The primary hazards from
these storms will be hail to the size of ping pong balls and 60
mph wind gusts.

In addition, heavy rainfall amounts in excess of one inch are
possible with storms Sunday and Monday...and this additional
rainfall on already saturated grounds may aggravate ongoing
flooding issues, or cause new ones.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed overnight, mainly within
counties near and north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 23, 11:28 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1128 PM CDT Sat May 23 2020

NEZ039-240500-
Valley NE-
1128 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
MIDNIGHT CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Comstock, or 8 miles south of Burwell, moving
north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elyria and Fort Hartsuff State Park.

LAT...LON 4174 9897 4154 9900 4158 9921 4174 9921
TIME...MOT...LOC 0428Z 187DEG 23KT 4166 9917

Billings Wright
Special weather statement, May 23, 11:56 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1156 PM CDT Sat May 23 2020

NEZ039-040-240530-
Valley NE-Greeley NE-
1156 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND NORTHEASTERN VALLEY
COUNTIES UNTIL 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ericson, or 15 miles east of Ord, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Spalding.

LAT...LON 4148 9829 4157 9890 4174 9889 4174 9829
TIME...MOT...LOC 0456Z 188DEG 35KT 4168 9865

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:45 PM CDTAreal Flood WarningGIDNuckolls, Thayer48 hr
May 23, 11:28 PM CDTSpecial Weather StatementGIDValley32 min
May 23, 11:56 PM CDTSpecial Weather StatementGIDGreeley34 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningGIDGreeley12 min
May 24, 12:45 AM CDTSpecial Weather StatementGIDDawson45 min
May 24, 1:06 AM CDTSpecial Weather StatementGIDBuffalo, Sherman24 min
May 24, 1:12 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley48 min
May 24, 1:29 AM CDTSpecial Weather StatementGIDBuffalo, Dawson, Furnas, Gosper, Hall, Howard and 3 more46 min
May 24, 1:50 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance, Sherman, Valley40 min
May 24, 2:16 AM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Hamilton, Kearney and 1 more44 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk46 min
May 24, 2:53 AM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, York37 min
May 24, 3:10 AM CDTFlash Flood WatchGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more40 hr
May 24, 3:15 AM CDTSpecial Weather StatementGIDPolk45 min
May 24, 3:33 AM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Thayer and 2 more42 min
May 24, 6:37 PM CDTSpecial Weather StatementGIDClay23 min
May 24, 6:42 PM CDTTornado Warning Tornado observedGIDClay, Nuckolls16 min
May 24, 6:56 PM CDTSpecial Weather StatementGIDNuckolls49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.